Kentucky, 2014

Damaging Winds in Kentucky, June 10, 2014

June 10, 2014 · NWS LMK · 8 events in 6 counties and zones

On June 10th, a deep, nearly cutoff 500mb low was located over Missouri. 5 inches moved northward from the Tennessee Valley into central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On June 10th, a deep, nearly cutoff 500mb low was located over Missouri. Ample moisture with PWATs over 1.5 inches moved northward from the Tennessee Valley into central Kentucky. Cloud cover during much of the day limited instability along and west of Interstate 65. However, partly cloudy skies allowed temperatures to rise into the mid 80s across the Bluegrass and Lake Cumberland Regions. Moderate southwesterly mid-level flow combined with steep low level lapse rates allowed a line of thunderstorms to develop north-to-south along Interstate 65 during the early afternoon hours. This line produced a couple of bowing segments that brought isolated damaging winds to much of southeastern and eastern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 10, 1:05 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 10, 1:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT Tue Jun 10 2014

.SHORT TERM (Now through Wednesday Night)...
Issued at 300 PM EDT Tue Jun 10 2014

Severe Thunderstorm Watch #275 has been issued for the southeastern
third of our CWA until 9 PM EDT this evening. The best threat for a
bowing segment/damaging winds will be across our far southeast near
the Lake Cumberland region where low level lapse rates are steeper,
combined with a more well mixed BL. This shows up with higher DCAPE
values in the mesoanalysis. An isolated supercell also cannot be
ruled out in the watch area, although any tornado threat will remain
very low due to unfavorable low level shear parameters and higher
LCLs in the more unstable airmass SE. If storms continue to struggle
under weak mid level lapse rates for the next couple of hours, the
severe threat will diminish and watch may be able to be let go
early. Furthermore, counties on the western fringe of the watch will
likely be let go early as the weak line of storms moves east and
stabilizes the environment.

Showers and storms should continue to lift NE at a fast clip ahead
of the mid level impulse. This will bring an end to the more
widepsread rain chances from SW to NE later this afternoon/evening.
Will continue to keep isolated to scattered precipitation chances in
the forecast overnight, however coverage intensity should be less.
After all, models have been overdoing QPF a lot to this point. Look
for a mild overnight with lows in the 65-70 range.

The closed upper low will open up as it heads into the Great Lakes
on Wednesday, with the surface low tracking across central IN and
weakening. The trough axis will remain to our west through the
afternoon/evening so do expect another mainly diurnally driven
uptick in convection later in the day. Best coverage should be
across the eastern CWA where numerous showers and scattered storms
are expected. With the amount of cloud cover expected over the area,
look for upper 70s to around 80 for highs.

The upper trough axis will swing through Wednesday night, with only
an isolated shower possible as we lose daytime heating. Lows should
again be mild in the 65-70 range.

.LONG TERM (Thursday through Tuesday)...
Issued at 300 PM EDT Tue Jun 10 2014

Thursday the upper trough that is forecast to bring showers/storms
to the area today/Wed will be on its way out.  Showers with isolated
t-storms may linger mainly east of I-65 for the first portion of the
day before moving east.

Thurs night into Friday an upper level trough will move through the
region bringing a chance of isld-sct showers and t-storms.  This
shortwave upper trough will get stuck slowly meandering across the
Gulf states and TN valley through the weekend.  Depending on it's
exact location, it may bring enough forcing/moisture to our area to
cause more showers/storms.  However, it's tough to pin down that
location.  Also, previous runs of the ECMWF indicated that an upper
level ridge would attempt to build over the region lending toward a
drier soln.  The 12Z run of the ECMWF looks more similar to the GFS
giving a flatter flow with more upper level shortwaves progged to
move through the region at least through the beginning of next
week.  Both models try to strengthen the upper ridge toward the
middle of next week.  With the lack of continuity between model
runs, confidence in precip chances and temps this weekend through
early next week are not that great.   Therefore stuck with some dry
periods and limited POPs to 20-30% Sat-Tues.

Temps look to gradually increase through the long term period.
We'll start out in the upper 70s to lower 80s for highs with the
upper trough near the region Thurs/Fri.  Temps will warm into the
mid 80s by the weekend and if/when the ridging comes in full force
we'll probably see highs increase to the upper 80s to around 90.
Low temperatures will range through the 60s...then low 70s as
ridging builds in.

&&

.AVIATION (18Z TAF Update)...
Issued at 109 PM EDT Tue Jun 10 2014

TAF sites are returning to VFR as the warm sector gets more
established over the area. However, the big concern will be shower
and storm chances later this afternoon and evening. A line of
showers and storms is beginning to organize to our south and will
move up into our area over the next several hours. BWG will be the
first to see showers and scattered thunderstorms with the best
timing between 2 and 6 PM CDT. SDF should expect the best time for
showers and scattered t-storms between 4 and 8 PM EDT. The best
timing for LEX would be between 5 and 10 PM EDT. Certainly,
conditions could drop into the low MVFR or IFR range with any storm.
In addition, some stronger winds gusts and heavy rain are possible.

Confidence is low as we move into the overnight, however low VFR or
high MVFR ceilings are expected, with scattered showers and a few
storms lingering. Chances for another round of -tsra look to go up
around dawn on Wednesday as another upper level disturbance moves
through. Winds should generally stay from a southerly direction
during this forecast cycle, with variations of about 30 degrees east
or west of south.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........BJS
Long Term.........AMS
Aviation..........BJS
Hazardous weather outlook, Jun 10, 1:15 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT TUE JUN 10 2014

INZ076>079-083-084-089>092-KYZ023>039-045-053-061>063-070>073-111915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...BARDSTOWN...HODGENVILLE...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE
315 PM EDT TUE JUN 10 2014 /215 PM CDT TUE JUN 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...EARLY THIS EVENING THROUGH TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE OHIO VALLEY AHEAD
AN UPPER LEVEL DISTURBANCE THIS EVENING. SOME STORMS MAY PRODUCE
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN WEDNESDAY AS
A SURFACE LOW AND ASSOCIATED COLD FRONT CROSS THE OHIO VALLEY.
HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT...WITH
LOCALIZED FLOODING POSSIBLE IN AREAS THAT EXPERIENCE MULTIPLE
ROUNDS OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ040>043-046>049-054>057-064>067-074>078-081-082-111915-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
LEBANON...DANVILLE...LANCASTER...RICHMOND...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
315 PM EDT TUE JUN 10 2014 /215 PM CDT TUE JUN 10 2014/

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE THROUGH EAST CENTRAL KENTUCKY AHEAD AN
UPPER LEVEL DISTURBANCE THIS EVENING. MOST STORMS WILL REMAIN
BELOW SEVER LIMITS...HOWEVER AN ISOLATED INSTANCE OF DAMAGING
WINDS WILL BE POSSIBLE THROUGH LATE EVENING. ADDITIONALLY...
CLOUD TO GROUND LIGHTNING AND LOCALIZED HEAVY RAINFALL WILL BE
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN WEDNESDAY AS
A SURFACE LOW AND ASSOCIATED COLD FRONT CROSS THE OHIO VALLEY.
HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT...WITH
LOCALIZED FLOODING POSSIBLE IN AREAS THAT EXPERIENCE MULTIPLE
ROUNDS OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT OCCURRENCES OF DAMAGING WINDS OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/AMS

The radar

The Nashville radar (KOHX), 136 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
June 10, 1:30 PM CST
Where
Clinton County, 0.89 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.140

Local law enforcement reported several trees down in Albany.

Thunderstorm Wind, Cumberland

When
June 10, 2:13 PM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.790, -85.370

The Burkesville police reported several trees down across roadways. A couple of limbs fell on vehicles and some power lines were downed.

Thunderstorm Wind, Adair

When
June 10, 2:30 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.100, -85.310

The Columbia law enforcement reported numerous trees down along with power outages. At 235 pm CST, the Kentucky Mesonet just north of Columbia measured a 50 mph wind gust.

Thunderstorm Wind, Taylor

When
June 10, 3:55 PM EST
Where
Taylor County, 1.79 mi ESE of Yuma
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -85.220

A spotter reported a tree down just to the west of Yuma.

Thunderstorm Wind, Scott

When
June 10, 4:55 PM EST
Where
Scott County, Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.200, -84.550

The Georgetown police reported several trees down in the Georgetown area.

Thunderstorm Wind, Madison

When
June 10, 4:58 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.580, -84.290

Local law enforcement reported a tree down on Paint Lick Road.

Thunderstorm Wind, Madison

When
June 10, 5:15 PM EST
Where
Madison County, 0.88 mi SE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.740, -84.290

Richmond law enforcement reported trees down near the intersections of Mt. Vernon Road and Liberty Avenue, Highway 421 and Battlefield Road, and near the Waco Baptist Church.

Thunderstorm Wind, Madison

When
June 10, 5:20 PM EST
Where
Madison County, Waco
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.730, -84.150

The fire department reported multiple trees downed along Highway 52 several miles east of Richmond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511606, 511607, 511608, 511609, 511610, 511611, 511612, 511613.